Aa
Aa
A
A
A
Close
Avatar universal

Why are my ankles swelling?

Suddenly my ankles started swelling, the left one more than the right. And the swelling is going up the lower part of my leg. I am taking high blood pressure medication, but I also am gaining weight. I am 75 and hope I'm not having heart failure, but I wonder if the pressure medication could be causing the swelling.
1 Responses
Sort by: Helpful Oldest Newest
Avatar universal
YSI
Many reasons for this. I take bp meds also.

I get this swelling when I take ibuprofen.
I get this swelling when I have sat for too long at the casino-gravity, lol.
I get this swelling when clothing is too tight.
Constipation can trigger this.
I get this swelling with too much salt.
With my body, a diuretic will cause this to happen, which is why I no longer take bp meds containing a diuretic.
A stool softener, Miralax, caused me nothing but trouble-it is diuretic also.  Instead, try one of those Splenda sweetened small envelopes of oatmeal each morning and stir in one Tbsp of flaxseedmeal aka flaxseed flour-it will get you regular.
If you are diabetic, your body will retain fluid to dilute your blood sugar and inevitably gravity will carry some of that extra fluid to your lower extremities.

Delaying urinating is always a bad idea-go before you go home lol.
Not enough fluids is also a bad idea.
Aspirin is a double-edged sword but could be related.
I doubt exertional compartment syndrome is what you have, but that is another reason for swelling.

If your swelling is more of a bulge in one specific spot, you should ask your dr about it in case you have a blockage/blood clot.

Every other day or so, I will lay on my bed, scoot my butt as close to the wall as I can, and put my feet up in the air against the wall for minimum of 30 minutes and stretch my toes ankles calves back and forth.  

Something I have never understood is why, after menopause, bloodletting is not done for those of us who clearly need a reduction in body fluids.  I had the worst menstrual flows of anyone I have ever known for 40yrs. My grandmother had a blood disease of too many red blood cells. I have slightly high levels as well.  I feel better than great after a blood draw-no feeling faint with me.  IMO bloodletting, an old time medical treatment, needs to be revisited by the medical community. (Donating blood is not the answer because they don't want to take blood from old people on meds for high blood pressure, etc. It has to be a medical order to get it done.)
Helpful - 0
1 Comments
Hi. I did hear of taking blood out because of too much iron. Thanks for your answer. I know I need to exercise more. And the ankles do swell when I stand for a while. I stopped taking the calcium channel blocker medication,I hear that may do it. Last night I had to get up AT LEAST 5 times to urinate. That was annoying. Maybe those other two blood pressure meds that I'm still taking also promote urination. I wish I had never started taking those meds because I hear it gets worse if you stop (which I did for rather a long while) and then start again. My pressure tends to get rather high. When it reads 170 I tell the doctor that's good. It has gone up to more than 200 at times.
Have an Answer?

You are reading content posted in the Undiagnosed Symptoms Community

Top General Health Answerers
363281 tn?1590104173
Nelson, New Zealand
1756321 tn?1547095325
Queensland, Australia
19694731 tn?1482849837
AL
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Discharge often isn't normal, and could mean an infection or an STD.
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.